Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 7, 2022, 4:19 PM MST for Gila County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2022, 4:19 PM MST (23:19 UTC)
- Expired
- Aug 7, 2022, 5:00 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:29 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 7, 1:29 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Sun Aug 7 2022
.SYNOPSIS...
Storm chances will be on the increase beginning today
and remain elevated throughout the upcoming week as moisture levels
rise. With the elevated moisture levels and increased cloud cover,
temperatures will be near to slightly below seasonable norms.
&&
.DISCUSSION...
A pair of compact mesovortices rotated through the area this
morning, one near Phoenix and another just south of the Arizona
border. These brought scattered showers and thunderstorms to
portions of Gila/Maricopa Counties and Yuma/Imperial Counties.
Most of these showers and the associated cloud cover has now
cleared out, but due to somewhat cooler air in these locations it
will be more difficult to achieve convective initiation.
Elsewhere, strong insolation is leading to rapid destabilization
with showers and storms already popping up over the higher terrain
of the eastern third of Arizona. Moisture values are elevated with PWAT
values ranging from close to 2" over southwest Arizona to 1.25"
over Gila County, with most of the moisture concentrated above 700
hPa. Meanwhile, an inverted upper level trough over New Mexico is
nudging into eastern Arizona at this time, which is leading to
increased winds aloft as well as an improved wind shear profile.
MLCAPE has risen to 500-1500 J/Kg across much of southern Arizona
but remains strongly capped over the lower valleys at this time,
which reflect the cooling influence of the morning cloud cover.
HREF model guidance shows that we will continue to destabilize
heading into the afternoon hours and see the wind profile
improve. Scattered storms are already developing along the
Mogollon Rim. The likely storm progression the next few hours will
be a gradual increase in storm activity north and east of
Phoenix. Due to the aforementioned instability issues, these
storms may struggle to propagate into the valleys. By mid to late
afternoon, as the upper level trough continues to move closer to
the area, convection will initiate south and southeast of Phoenix.
Once these storms develop, conditions appear favorable for storm
maintenance heading westward into southern Maricopa and Yuma
Counties. Finally, interactions between these storms may result in
additional activity with a 20-40% chance of showers and storms
over the Phoenix area and points westward towards La Paz County.
The weather hazards today will vary considerably across the CWA. Over
Gila County where the boundary layer is not as dry, rain leading
to flash flooding will be the primary threat with the WPC showing
a slight (15% chance) risk of excessive rainfall. Accordingly, a
Flood Watch is in effect there. Further to the southwest, where
dry air in the lower atmosphere will be more of a concern, wind
and dust will be the primary threats. HREF guidance is showing a
50-70% chance of wind gusts in the lower deserts exceeding 35 kts
out of the east to northeast. The highest risk of strong to severe
winds appears to be along the I-8 corridor, where a Blowing Dust
Advisory is in effect this evening. The risk of flash flooding
across the lower deserts is relatively low, but remains possible.
Assuming that storms develop as expected, outflow winds and dust
could potentially move into portions of the Colorado River Valley
later tonight.
The upper level high will settle to the northeast of the 4-corners
region for much if not all of the next week which will be ideal
for continued deep moisture advection under southeast flow.
Ensemble mean PWAT generally remains 1.75-2" across the lower
deserts. With the high positioned further to the northeast than
typical, upper level winds may also stay somewhat elevated. WPC
clusters reveal some minor uncertainty with respect to the high
pressure location and intensity, which will ultimately dictate
important factors such as the strength and orientation of the
steering flow. Models are also hinting at periodic easterly waves
rotating around the base of the high pressure, which will increase
storm chances when present, but such features are always
difficult to time many days in advance. For now, the NBM maintains
a 25-50% chance of rain each day over the next week in the lower
elevations, with a 40-70% chance over the higher terrain.
Temperatures will remain slightly below normal for the entire
week.
&&
.AVIATION...Updated 1810Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Afternoon W-NW flow will continue through very early evening with
occasional gusts near 15-20 kt. The main concern is the forecast
shower and thunderstorm activity across the higher terrain north
and east of Phoenix this afternoon. Conditions will be favorable
for this activity to descend at least into the foothills late this
afternoon and early this evening. It remains uncertain whether
thunderstorms will develop in the Valley and directly impact the
terminals, however there is high likelihood (>50%) that an outflow
boundary will move out of the higher terrain and into the Valley
this evening. Gusts could potentially reach 30-40+ kt along the
NE-NW component outflow, which may also result in areas of
blowing dust and reduced vsbys. Strong convection forecast for S
AZ this evening and overnight will likely send a fairly robust
S-SW component outflow late tonight as shown in the KPHX TAF.
Erratic wind shifts are also a possibility late tonight as storms
move W of Phoenix. Low cloud storm CIGS and blowing dust VSBY's
could drop to AOA 6 kft and 4-6 sm respectively.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers and thunderstorms will mainly be focused in Arizona this
evening. However, there is a 40% chance an outflow boundary from
this activity will affect KBLH later this evening, late tonight or
on Mon morning with E winds and gusts potentially reaching as high
as 30-40 kt. Gusts of this magnitude may result in blowing dust
and reduced visibilities. VCSH is also likely for KIPL for part of
the afternoon with gusty SE winds developing tonight and reduced
vsbys near 6 sm in blowing dust.
&&
.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture increases across the area. With the
elevated moisture levels in place, MinRHs will range between
25-40% with excellent overnight recoveries. Therefore, the fire
danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ539-550-551-553-554-559.
Flood Watch through late tonight for AZZ545-547-552-556>558-
560>563.
CA...None.
&&
DISCUSSION...Hodges
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...LojeroIn the hours before
Special weather statement, Aug 7, 2:02 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Sun Aug 7 2022
AZZ563-072145-
Southeast Gila County AZ-
202 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Sawmill, or 36 miles east of Globe, moving south at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11016 3345 11018 3345 11020 3357 11041
3372 11020 3361 11005 3360 11005
TIME...MOT...LOC 2102Z 021DEG 11KT 3358 11018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:49 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM PDT Sun Aug 7 2022
CAZ560-072230-
Joshua Tree NP West CA-
249 PM PDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...
At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11627 3412 11626 3412 11617 3405 11611
3400 11625 3407 11632
TIME...MOT...LOC 2148Z 256DEG 3KT 3407 11620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:57 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Sun Aug 7 2022
AZZ563-072245-
Southeast Gila County AZ-
257 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sawmill, or 33 miles east of Globe. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hilltop and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 11017 3344 11020 3343 11030 3344 11035
3343 11036 3367 11046 3374 11021 3360 11004
3360 11000 3346 11000
TIME...MOT...LOC 2157Z 026DEG 2KT 3350 11023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 3:44 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST Sun Aug 7 2022
AZZ556-558-562-563-072330-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
344 PM MST Sun Aug 7 2022
...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 430 PM MST...
At 343 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Miami to 8 miles north of Hilltop. These
storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Top-Of-The-World,
Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 233 and 292.
AZ Route 188 between mile markers 214 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 11028 3329 11088 3335 11113 3336 11113
3336 11117 3380 11054
TIME...MOT...LOC 2243Z 068DEG 4KT 3340 11092 3375 11044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FeldkircherLocal storm report, Aug 7, 4:02 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
402 PM MST SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 E JTNP-LOST HORSE RAW 34.02N 116.11W
08/01/2022 RIVERSIDE CA PARK/FOREST SRVC
***DELAYED REPORT*** BIG HORN PASS ROAD
COMPLEX CLOSED DUE TO FLOODING AND DEBRIS ON
THE ROADS.
&&
SBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:28 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 62 min |
| Aug 6, 10:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 45 min |
| Aug 6, 11:29 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 61 min |
| Aug 7, 2:19 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 21 hr |
| Aug 7, 3:24 AM MST | Flood Watch | PSR | Gila, Maricopa, Pinal | 21 hr |
| Aug 7, 3:49 AM MST | Dust Storm Advisory | PSR | La Paz | 86 min |
| Aug 7, 2:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 7, 2:57 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 7, 3:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 7, 4:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 7, 2:49 PM MST | Special Weather Statement | PSR | Riverside | 41 min |
| Aug 7, 2:53 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.